Maine, 2008Flooding in Maine, April 29 to 30, 2008
April 29 to 30, 2008 · NWS GYX · 6 events in 4 counties and zones
Low pressure moved northeast from the Ohio River Valley and into New England, spreading heavy rain over the region. Rainfall began on the afternoon of the 28th and ended during the evening of the 29th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved northeast from the Ohio River Valley and into New England, spreading heavy rain over the region. Rainfall began on the afternoon of the 28th and ended during the evening of the 29th. Rainfall amounts ranged from 2 to 6 inches causing minor flooding on the Ellis, Swift, Androscoggin, and Kennebec Rivers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Apr 29, 2:11 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Apr 29, 2:11 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
311 PM EDT TUE APR 29 2008
.SYNOPSIS...
LOW PRES WILL RACE THROUGH EASTERN MAINE TONIGHT. HIHG PRES WILL
SLOWLY BUILD OVER THE MID ATLC REGION WED AND THU. A WARM FRONT
WILL APPROACH FROM THE S THU NIGHT...FRI AND FRI NIGHT. LOW PRES
WILL PASS JUST S OF THE WATERS OVER THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
CONVECTIVE BANDS OF HEAVY RAINFALL TAKING ONE LAST SWIPE AT OUR
FORECAST AREA LATE THIS AFTERNOON. EMBEDDED CONVECTION BEGINNING TO
DEVELOP OVER MASSACHUSETTS AS WELL...SO THERE COULD BE A RUMBLE OF
THUNDER THROUGH SUNSET.
COOLING TOPS OCCURRING WITH EXITING SYSTEM. BEST TAPING OF HIGH
PRECIPITABLE WATER VALUES HAVE SHIFTED TO THE EAST...BUT BANDS OF
+RA WILL CONTINUE WITHIN STRONG UPWARD VERTICAL MOTION FIELDS.
BEST MID LEVEL FRONTOGENTIC FORCING SHIFTS TO OUR EASTERNMOST
COUNTIES OVER THE NEXT FEW HOURS. EXPECT A QUICK INCH OR TWO
ADDITIONAL RAINFALL NEAR THE KENNEBEC AND PENOBSCOT RIVER VALLEY
THROUGH EARLY THIS EVENING. THIS WILL BRING RAINFALL TOTALS OF
AROUND 5 INCHES TO A FEW COMMUNITIES. MANY OF THE LARGE STEM
RIVERS WILL CONTINUE TO RISE.
AREAS OF FOG EARLY...SHOULD DIMINISH AS THE WIND SHIFT TO THE WNW
CONTINUES. PATCHY FOG TO CONTINUE NEAR THE PENOBSCOT RIVER VALLEY
THROUGH MIDNIGHT.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
PARTLY SUNNY CONDITIONS AT TIMES ON WEDNESDAY...WITH CU BUILDING
AT TIMES. EXPECT SCATTERED SNOW SHOWERS OVER THE HIGHER TERRAIN IN
UPSLOPE FLOW. STAYED CLOSE TO MOS GUIDANCE TEMPS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
HIGH PRES WILL BE SETTLED OVER THE AREA WED NIGHT AND THU BUT BY
FRI THE HIGH WILL MOVE OFF TO THE E AS A WARM FRONT APPROACHES
FROM THE W BUT STALLS WELL TO THE W AND S OF THE REGION. THIS WILL
SET UP A COOL DAMP ONSHORE FLOW THROUGH THE WEEKEND WITH SOME
LIGHT OVERUNNING RAIN AT TIMES. THIS IS ALL A BIG CHANGE FROM WHAT
THE MODELS WERE SHOWING YESTERDAY DUE TO THE FACT THEY WERE
DEVELOPING A LARGE CLOSED LOW S OF NOVA SCOTIA TO KEEP OUR REGION
IN THE DRY WEDGE UNDER A NORTH TO NORTHWEST FLOW...NOW THE MODELS ARE
NO LONGER DEVELOPING THE CLOSED LOW THUS ALLOWING THE MOISTURE
WITH THE ASSOCIATED WARM FRONT TO MOVE FURTHER N INTO OUR AREA.
ALOT OF UNCERTAINTY WITH THE MODELS FOR THE WEEKEND SO STAY TUNED.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM...IFR OR LIFR CONDITIONS IMPROVING FROM WEST TO EAST
THIS EVENING TO MVFR OR VFR. MOSTLY VFR CONDITIONS ON WEDNESDAY.
LONG TERM...VFR CONDITIONS THROUGH THU BUT POSSIBLE MVFR OR EVEN
IFR CONDITIONS TOWARD THE WEEKEND.
&&
.MARINE...
GUSTY SOUTHEASTERLY WINDS WILL OCCUR FOR ANOTHER HOUR OR SO OVER
EASTERNMOST PORTIONS OF OUR COASTAL WATERS. WILL MOST LIKELY ISSUE COASTAL
WATERS FORECAST AT 4 PM AND MAY BE ABLE DOWNGRADE TO SMALL CRAFT
ADVISORIES AS THE WIND SHIFT CONTINUES TO PRESS EAST. SEAS TO
REMAIN HIGH TONIGHT...BEFORE BEGINNING TO SUBSIDE TOWARDS MORNING.
.LONG TERM...NO FLAGS EXPECTED WED NIGHT THRU FRI BUT SEAS MAY
BUILD OVER THE WEEKEND AS A PERSISTENT E FLOW DEVELOPS.
&&
.HYDROLOGY...
HIGHEST RAINFALL TOTAL WE HAVE HAD SO FAR WAS IN BRUNSWICK AT
AROUND 4 INCHES OF RAIN. HOWEVER...THIS WAS DURING THE LATE
MORNING HOURS. EXPECT PEAK RAINFALL TOTALS TO BE BETWEEN 5 AND 6
INCHES OVER EASTERNMOST PORTIONS OF OUR FORECAST AREA. MOST OTHER
AREAS OVER WESTERN SECTIONS WILL TOP OUT AT 2 TO 4 INCHES OF RAIN.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR ANZ150>154.
&&
Hazardous weather outlook, Apr 29, 1:02 PM EST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
202 PM EDT TUE APR 29 2008
MEZ007>009-012>014-018>028-NHZ001>010-013-014-301815-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
202 PM EDT TUE APR 29 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERAL RIVERS WILL REMAIN NEAR BANKFUL OR IN
FLOOD.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RIVERS WILL REMAIN HIGH...SERVERAL IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-301815-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
202 PM EDT TUE APR 29 2008
...GALE WARNING IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Somerset
- When
- April 29, 3:15 PM EST to April 30, 11:59 PM EST
- Where
- Somerset County, 0.44 mi E of Skowhegan to 0.5 mi S of Skowhegan
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.770, -69.711
Heavy rain caused flooding on the Kennebec River at Skowhegan, (flood stage 35,000 cfs), which crested at 69,000 cfs.
Flood, Oxford
- When
- April 29, 4:15 PM EST to 8:52 PM EST
- Where
- Oxford County, 0.82 mi W of Roxbury to 0.68 mi W of Roxbury
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.670, -70.597
Heavy rain caused a brief period of minor flooding on the Swift River at Roxbury, (flood stage 7.0 ft.), which crested at 7.57 ft.
Flood, Kennebec
- When
- April 29, 8:20 PM EST to April 30, 11:59 PM EST
- Where
- Kennebec County, 1.17 mi WNW of Augusta to 0.99 mi W of Augusta
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.327, -69.772
Heavy rain caused flooding on the Kennebec River at Augusta, (flood stage 12.0 ft.), which crested at 18.42 ft.
Flood, Oxford
- When
- April 29, 8:50 PM EST to April 30, 4:00 AM EST
- Where
- Oxford County, 0.59 mi SSW of South Andover to 0.77 mi SSW of South Andover
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.592, -70.735
Heavy rain caused flooding on the Ellis River in South Andover, (flood stage 16.0 ft.), which crested at 16.28 ft.
Flood, Kennebec
- When
- April 29, 9:16 PM EST to April 30, 11:59 PM EST
- Where
- Kennebec County, 0.47 mi NW of North Sidney to 0.34 mi W of Vassalboro
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.475, -69.687
Heavy rain caused flooding on the Kennebec River at North Sidney, (flood stage 17.0 ft.), which crested at 22.08 ft.
Flood, Androscoggin
- When
- April 30, 3:10 AM EST to 11:07 PM EST
- Where
- Androscoggin County, 1.35 mi SSE of East Auburn to 1.63 mi E of Fair Grounds
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 44.133, -70.207
Heavy rain caused flooding on the Androscoggin River at Auburn, (flood stage 13.0 ft.), which crested at 13.69 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Maine, April 29 to 30, 2008$1.1 million · 4 events
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$727,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$481,000 · 1 event
- Frost and Freeze in Kentucky, April 29, 2008$170,000 · 17 events
- Frost and Freeze in Illinois, April 29, 2008$140,000 · 14 events
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Flood in Maine, April 29 to 30, 2008$192,000 · 1 event
- Frost and Freeze in Missouri, April 29, 2008$110,000 · 11 events
- Frost and Freeze in Iowa, April 29, 200821 events
- Flood in Vermont, April 29 to 30, 2008$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97651, 97641, 97648, 97639, 97647, 97645.